MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STD DRILL GUIDE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. STD DRILL GUIDE; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71654502
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/02/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, when the std drill guide was being used to put the tibial nail into the body.The surgeon distally locked first and then used back slapping technique to compress the fracture, in the process the guide bend and did not operate properly.The procedure was completed with a delay less than or equal to 30min using a smith-nephew back-up device.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
H6: the device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further investigation warranted for these complaints; however, we will continue to monitor for future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device shows signs of extensive use.The functional evaluation concluded that the returned complaint device is 14 years old and exhibits signs of significant wear/usage.Upon the functional inspection, it was determined that one of the 3 posts which insert into the drop (mating part) has been damaged on the head of the post.Damage appears to have "mushroomed" the post head to the point it will not insert into the drop as intended.A complaint history review found related failures; this failure mode will be monitored for future complaints and assessed for any necessary corrective actions.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
STD DRILL GUIDE
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11572438
Report Number1020279-2021-02382
Device Sequence Number3621459
Product Code HSB
UDI-Device Identifier03596010585837
UDI-Public03596010585837
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71654502
Device Catalogue Number71654502
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2021
Initial Date Received by Manufacturer 03/02/2021
Supplement Date Received by Manufacturer05/04/2021
07/22/2021
Initial Report FDA Received Date03/25/2021
Supplement Report FDA Received Date05/07/2021
07/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1